Tennessee, 2021

Hail and Damaging Winds in Tennessee, May 6, 2021

May 6, 2021 · NWS MEG · 6 events in 6 counties and zones

A line of showers and thunderstorms developed along an advancing cold front during the afternoon hours of May 6th. Initially, there were scattered reports of damaging wind and large hail across Northeast Arkansas and Northwest Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A line of showers and thunderstorms developed along an advancing cold front during the afternoon hours of May 6th. Initially, there were scattered reports of damaging wind and large hail across Northeast Arkansas and Northwest Tennessee. The wind threat increased as the line moved into southeast portions of West Tennessee and Northeast Mississippi where numerous reports of damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 6, 1:52 PM CST, 38 minutes earlier.

Area forecast discussion, May 6, 1:52 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
252 PM CDT Thu May 6 2021

.DISCUSSION...

Convection is beginning to make its way towards the Mississippi
River. At this time cells seems to be sub-severe with reports of
small hail. Current mesoanalysis has minimal instability around
the area with robust lapse rates and some shear. As this system
progresses the threat for hail will decrease and the threat for
damaging winds will increase. There is a Severe Thunderstorm Watch
out for northeast Arkansas, the Missouri Bootheel and parts of
west Tennessee. As the system moves eastward the rest of west
Tennessee will likely be added to the watch. Thunderstorms will
push towards the Tennessee River and eventually move our of the
area by 8 PM. Lows tonight will generally be in the upper 40s
across the area.

A surface high will build into the area Friday. This will allow
for clear skies, low humidity and high temperatures in the low
70s. Unfortunately, this wont last for long as a trough begins to
dig across the Cascades by Friday night. The trough and
associated low pressure will move eastward towards the Rockies by
Saturday morning. A warm front associated with a the low will
bring showers to the area early Saturday into Saturday night. On
Sunday the warm front will be north of the area but a cold front
will begin to move its way eastward towards the Mid-South. Showers
and thunderstorms will accompany this front. So far, areas
instability looks modest with 500 to 1000 J/kg of MLCAPE, however,
low level shear will be on the order of 250 to 350 m2/s2 of storm
relative helicity. This environment will be capable of supporting
all modes of severe weather including damaging winds, large hail,
and a few tornadoes. All of this depends on how much
destabilization happens after the warm front lifts north. The best
chance for severe weather looks to be along and west of the
Mississippi River.

Temperatures through the weekend will be in the 70s, with highs on
Sunday in the 80s. Lows will be in the upper 50s to lower 60s.

After the front pushes eastward temperatures will drop 7 to 10
degrees below normal and keep those temperatures through the
beginning of next week. By midweek showers will yet again move
through the area. Will continue to monitor.

SWB

&&

.AVIATION...
/18z TAFs/

Winds will shift from the northwest this afternoon and evening as
cold front moves across the area. Winds will be gusty for an hour
or two following the frontal passage but will diminish quickly
overnight. Scattered showers and thunderstorms are expected along
and ahead of this front, likely affecting the northern 3 forecast
terminals, and perhaps TUP as well. VFR conditions will prevail
outside of convection, but tempo restrictions to vis/ceilings are
possible within these thunderstorms.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 6, 1:09 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
209 PM CDT Thu May 6 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-072115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
209 PM CDT Thu May 6 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe storms across Northeast
Arkansas, the Missouri Bootheel and Northwest Tennessee this
afternoon through this evening. Gusty winds and hail are the main
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe storms are possible on Sunday as a cold front
moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

In the hours before

Special weather statement, May 6, 12:48 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 PM CDT Thu May 6 2021

ARZ009-018-MOZ113-061915-
Greene AR-Clay AR-Dunklin MO-
148 PM CDT Thu May 6 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...

Northeastern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Eastern Dunklin County in southeastern Missouri...

At 147 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pollard, or 7 miles
west of Piggott, moving southeast at 45 mph.

People in northeastern Greene...Clay and eastern Dunklin Counties
should monitor this storm closely.

LAT...LON 3640 8997 3613 8996 3614 9026 3627 9068
      3628 9081 3629 9081 3630 9079 3629 9078
      3629 9075 3633 9075 3641 9049 3650 9034
      3650 9022 3654 9021 3655 9018
TIME...MOT...LOC 1847Z 310DEG 38KT 3637 9033

MJ
Special weather statement, May 6, 1:22 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
222 PM CDT Thu May 6 2021

ARZ028-MOZ113-115-TNZ001-002-019-061945-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Obion TN-Dyer TN-
222 PM CDT Thu May 6 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

North central Mississippi County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...
Northwestern Dyer County in western Tennessee...

At 221 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from 7 miles southeast of New Madrid to near Hornersville. Movement
was east at 50 mph.

People in north central Mississippi...Pemiscot...southeastern
Dunklin...Lake...western Obion and northwestern Dyer Counties should
monitor this storm closely.

LAT...LON 3636 8902 3590 8980 3613 9025 3642 8971
      3640 8967 3641 8960 3634 8955 3634 8953
      3638 8951 3643 8955 3648 8952 3650 8954
      3650 8949 3647 8949 3646 8947 3650 8942
      3650 8936
TIME...MOT...LOC 1921Z 290DEG 45KT 3649 8947 3609 9012

MJ
Local storm report, May 6, 1:26 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT THU MAY 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             PIGGOTT                 36.38N  90.20W
05/06/2021  E0.88 INCH       CLAY               AR   AMATEUR RADIO

&&

SMW
Special weather statement, May 6, 1:47 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
247 PM CDT Thu May 6 2021

ARZ028-MOZ115-TNZ001-002-019-020-048-062015-
Mississippi AR-Pemiscot MO-Lake TN-Lauderdale TN-Obion TN-Dyer TN-
Gibson TN-
247 PM CDT Thu May 6 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Southern Lake County in western Tennessee...
Lauderdale County in western Tennessee...
Southern Obion County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...

At 246 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Ridgely to 7 miles south of Heloise to near Dell. Movement
was southeast at 55 mph.

People in northeastern Mississippi...southern Pemiscot...southern
Lake...Lauderdale...southern Obion...Dyer and northwestern Gibson
Counties should monitor this storm closely.

LAT...LON 3630 8896 3622 8896 3588 8930 3588 8934
      3585 8935 3564 8980 3569 8997 3591 8981
      3600 8996 3610 8996 3633 8961
TIME...MOT...LOC 1946Z 293DEG 46KT 3623 8948 3595 8969 3580 9002

MJ
Local storm report, May 6, 2:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT THU MAY 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             LEPANTO                 35.61N  90.33W
05/06/2021  E0.88 INCH       POINSETT           AR   SOCIAL MEDIA

&&

SMW
Special weather statement, May 6, 2:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
323 PM CDT Thu May 6 2021

TNZ003-004-020-021-062100-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
323 PM CDT Thu May 6 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Western Carroll County in western Tennessee...
Eastern Weakley County in western Tennessee...
Henry County in western Tennessee...
Northeastern Gibson County in western Tennessee...

At 323 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from 6 miles southeast of
Lynnville to near Trenton. Movement was east at 45 mph.

People in western Carroll...eastern Weakley...Henry and northeastern
Gibson Counties should monitor this storm closely.

LAT...LON 3586 8855 3602 8898 3650 8857 3650 8805
      3648 8805
TIME...MOT...LOC 2023Z 270DEG 41KT 3650 8849 3602 8889

MJ

The radar

The Memphis radar (KNQA), 110 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
May 6, 2:30 PM CST to 2:40 PM CST
Where
Gibson County, 0.82 mi W of Trenton to 2.02 mi ESE of Avondale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.980, -88.945

Numerous trees down across the county especially between Trenton, Humboldt, and Gibson. Multiple trees fell on houses and a tree fell on a car. Power lines were knocked down on US Highway 45W between Trenton and Humboldt.

Hail, Henry

When
May 6, 2:47 PM CST to 2:52 PM CST
Where
Henry County, Henry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.200, -88.420

Hail, Carroll

When
May 6, 2:58 PM CST to 3:03 PM CST
Where
Carroll County, Huntingdon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.000, -88.420

Thunderstorm Wind, Hardeman

When
May 6, 3:15 PM CST to 3:20 PM CST
Where
Hardeman County, Toone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.350, -88.970

Several trees were knocked down in Toone.

Thunderstorm Wind, McNairy

When
May 6, 4:05 PM CST to 4:10 PM CST
Where
McNairy County, Michie
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.050, -88.450

Several trees were knocked down in Michie.

Thunderstorm Wind, Hardin

When
May 6, 4:05 PM CST to 4:10 PM CST
Where
Hardin County, Savannah
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.230, -88.250

Straight-line winds knocked down 30-40 trees. Several trees fell on houses while several power lines were knocked down as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957820, 957823, 957822, 957824, 957962, 957963.